Maryland, 2014

Damaging Wind in Maryland, February 21, 2014

February 21, 2014 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 21, 12:41 PM EST, 14 minutes earlier.

Area forecast discussion, Feb 21, 12:41 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1241 PM EST FRI FEB 21 2014

.SYNOPSIS...
A STRONG COLD FRONT CROSSES THE AREA TODAY...MOVING OFFSHORE THIS
EVENING. HIGH PRESSURE AND DRIER CONDITIONS RETURN FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE SFC COLD FRONT IS DRAPED ACROSS CTRL VA AS OF NOON TODAY. A
SQUALL LINE HAS DEVELOPED JUST AHEAD OF THE FRONTAL BOUNDARY AND
WIND GUSTS ASSOCIATED WITH THIS LINE ARE AVERAGING AROUND 50
MPH...EXCEPT IN AREAS WHERE WARNINGS HAVE BEEN ISSUED. ISOLATED
AREAS OF CLEARING CAN BE SEEN IN VISIBLE SATELLITE IMAGERY ACROSS
FAR SE VA/COASTAL NE NC WHICH WILL ENHANCE INSTABILITY...IN ADDITION
TO DAYTIME HEATING IN THE WARM SECTOR (AHEAD OF THE FRONT) WHERE
TEMPERATURES AND DEWPOINTS HAVE RISEN INTO THE 70S/60S RESPECTIVELY.
EXPECT STORMS TO STRENGTHEN INTO THIS AFTERNOON AS A RESULT. IN
ADDITION TO STRONG THUNDERSTORM WIND GUSTS...THIS LINE OF
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL (PWATS UP
TO 1.50 INCHES) AND ISOLATED TORNADOES. A TORNADO WATCH IS IN EFFECT
UNTIL 5 PM THIS EVENING FOR MOST OF CTRL/ERN VA...NE NC...MD/VA
EASTERN SHORE.

THE SWATH OF PRECIP FOR TODAY WILL BE CONFINED TO THE FRONT AND
SHOULD END RATHER QUICKLY (WITHIN 1-2 HRS) AFTER THE INITIAL LINE OF
STORMS MOVES THROUGH THE REGION. PRECIP IS EXPECTED TO COME TO AN
END IN FAR WRN AREAS BY EARLY AFTERNOON AND BY AROUND 8 PM THIS
EVENING IN FAR ERN/COASTAL AREAS. TOTAL PRECIP AMTS HAVE BEEN
ADJUSTED TO ACCOUNT FOR HEAVY CONVECTIVE RAINS. STORM TOTALS FOR
THIS EVENT SHOULD BE AROUND 0.50 INCHES...LOCALLY HIGHER UNDER
STRONG STORM CORES.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
CONVECTION ACROSS SERN COASTAL AREAS THIS EVENING QUICKLY ENDS WITH
TSCTNS SHOW DRYING W-E. DECREASING CLOUDINESS WITH SKIES BECOMING
MSTLY CLR TO PT CLDY. WEAK CAA QUICKLY RETURNS TMPS / DP TMPS BACK
TO REALITY WITH LOWS DROPPING INTO THE 30S.

HIGH PRESSURE (OF PACIFIC ORIGIN) BUILDS EAST ACROSS THE SERN US SAT
& SAT NIGHT THEN MOVES TO A POSITION ALONG THE CAROLINA COAST SUN.
DESPITE SOME PERIODIC CLOUD COVER FROM TIME TO TIME...EXPECT A DRY
AND MILD WEEKEND AHEAD. HIGHS SAT 60-65. LOWS SAT NITE IN THE 30S.
WARMER SUNDAY AHEAD OF NXT APPRCHG COLD FRONT. HIGHS IN THE M-U60S
EXCEPT L60S ERN SHORE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH LATITUDES CONTINUE TO BE DOMINATED BY A DYNAMIC/HIGHLY
AMPLIFIED PATTERN THROUGH THE EXTENDED. QUASI-ZONAL FLOW OVER THE
CONUS TO BEGIN THE EXTENDED WILL AMPLIFY EARLY NEXT WEEK...
CHARACTERIZED BY A MEAN RIDGE IN THE WEST AND DEEPENING TROUGH IN
THE EAST. SHORTWAVE ENERGY IN THE NRN STREAM...ROUNDING THE BASE
OF A STRONG -2 TO -3 STD DEV UPPER LOW...WILL IMPACT THE NE INTO
THE MID- ATLANTIC THROUGH THE EXTENDED. HOWEVER...THESE WAVES ARE
TYPICALLY DIFFICULT TO TIME AND THERE REMAINS LARGE SPREADS IN
ENSEMBLE GUIDANCE AND DETERMINISTIC RUNS. THE FIRST WAVE WILL PUSH
A CLIPPER FRONT THROUGH THE REGION SUN NIGHT-MON MORNING. FRONTAL
PASSAGE ANTICIPATED TO BE DRY AS PROFILES SHOW LIMITED NRN STREAM
MOISTURE AND WLY FLOW. HIGH PRESSURE BUILDS IN BEHIND THE DEPARTING
FRONT MON. SPATIAL AND TIMING DIFFERENCES WITH THE SFC HIGH RESULT
IN A TRICKY TEMP FORECAST MON AS LOW LEVEL THICKNESSES BTWN
GFS/GEFS AND ECMWF ARE NEARLY 30 M. THE RESULT WOULD BE HIGHS IN
THE MID 40S OR MID 50S. PREFERRED AN ENSEMBLE/WPC APPROACH TO
SMOOTH OUT THE DIFFERENCES FOR THE TIME BEING WITH TEMPS SLIGHTLY
BELOW SEASONAL NORMS (HIGHS MID 40S NORTH TO LOW 50S SOUTH). THE
NEXT SHORTWAVE WILL TRAVERSE THE NE STATES TUES AS A WEAK SRN
STREAM WAVE DEVELOPS A LOW ALONG THE STALLED COLD FRONT OVER THE
GULF STATES. MODELS KEEP ANY MEASURABLE PRECIP SOUTH OF THE
REGION...WHICH MATCHES WELL WITH THE DEEPENING TROUGH OVER THE ERN
CONUS. WHILE CONDITIONS WILL REMAIN DRY TUES...DO ANTICIPATE
INCREASING CLOUDS THROUGH THE DAY. MORE POTENT SHORTWAVE DIGGING
OVER THE GREAT LAKES LATE TUES-TUES NIGHT AND INCREASING WINDS
ALOFT WILL DEVELOP A STRONGER WAVE ALONG THE FRONT OFF THE SE
COAST TUES NIGHT. LOW WILL LIFT OFF THE MID-ATLANTIC COAST WEDS
MORNING. HAVE OPTED TO MAINTAIN SLIGHT CHANCE POPS INLAND DUE TO
UNCERTAINTY (WHILE THE TREND MAY BE TO TAKE THEM OUT) BUT HAVE
INCREASED THE COAST TO LOW END CHANCE POPS TUES NIGHT-WEDS
MORNING. TEMPS MAY BE COLD ENOUGH FOR FROZEN PRECIP BUT CAA LOOKS
MARGINAL DUE TO NO STRONG HIGH PRESSURE TO THE NORTHWEST...SO HAVE
OPTED FOR RAIN OR SNOW WORDING AS FAR SOUTH AS CENTRAL VA. HIGH
PRESSURE BUILDS IN FROM THE WEST WED AFTERNOON THROUGH THE END OF
THE EXTENDED PERIOD...RESULTING IN MOSTLY CLEAR SKIES AND DRY/COOL
CONDITIONS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
POSITIONING OF THE WARM FRONT THIS MORNING IS MAKING FOR AN
INTERESTING MIX OF LOWER CIGS BTWN 1500-3000 FT AGL...GUSTY WINDS
SOUTH OF THE WARM FRONT...AND PATCHY FOG ON THE ATLANTIC SIDE OF
THE MD/VA EASTERN SHORE. THE WARM FRONT WILL CONTINUE TO LIFT
NORTH AND OUT OF THE AREA THE REST OF THIS MORNING. MEANWHILE...A
STRONG COLD FRONT WILL CROSS THE MID ATLANTIC REGION LATER THIS
MORNING INTO EARLY THIS EVENING. GUSTY S-SW WINDS WILL BEGIN TO
STRENGTHEN BY MID-LATE MORNING AS THE COLD FRONT APPROACHES FROM
THE WEST. GUSTS UP TO 30 KT ARE ANTICIPATED. THUNDERSTORMS ARE
ALSO EXPECTED TO DEVELOP JUST AHEAD OF THE COLD FRONT. MAIN THREAT
WITH ANY THUNDERSTORM TODAY WILL BE GUSTY WINDS UP TO 40
KT...LOCALLY HIGHER UNDER STRONGER STORM CORES...AND MODERATE TO
HEAVY RAINFALL. EXPECT A QUICK REDUCTION TO CIGS/VIS AS STORMS
PASS THROUGH THE AREA.

CIGS SHOULD QUICKLY IMPROVE TO VFR FOLLOWING THE FRONTAL PASSAGE.
MODEL SOUNDINGS INDICATE CLEAR SKIES AREAWIDE BY 22/0600Z. WINDS
ARE ALSO ANTICIPATED TO DIMINISH THROUGH THIS EVENING AS THE WIND
DIRECTION BECOMES MORE W-WNW. SPEEDS OF 5 KT OR LESS WILL BE
COMMON AFTER MIDNIGHT TONIGHT. HIGH PRESSURE RETURNS TO THE MID
ATLANTIC REGION DURING THE WEEKEND AND DRY/QUIET VFR CONDITIONS
ARE EXPECTED.

&&

.MARINE...
SCA IS IN EFFECT FOR ALL THE WATERS. SOUTH TO SOUTHWEST WINDS WILL
SLOWLY INCREASING AHEAD OF A COLD FRONT SET UP TO MOVE ACROSS THE
WATERS THIS AFTERNOON. ELEVATED SENSORS WERE REGISTERING HIGHER
VELOCITIES DUE TO THE LACK OF MIXING DOWN TO THE WATER SURFACE AND
THIS SHOULD CONTINUE THE REST OF THE MORNING. HAVE ALSO CUT BACK ON
THE SEAS FROM BOTH EARLIER FORECASTS AND THE MODELS...AGAIN DUE TO
LOWER VELOCITIES REACHING THE WATER SURFACE.

WINDS DIMINISH WITHIN A FEW HOURS FOLLOWING THE FRONTAL PASSAGE.
HAVE SCA ENDING AT 00Z EXCEPT NORTH OF CAPE CHARLES WHERE IT
CONTINUES UNTIL 03Z.

A QUIET PERIOD WILL FOLLOW LATE TONIGHT THROUGH SUNDAY. THE NEXT
COLD FRONT WILL LIKELY BRING NEW SCA SUNDAY NIGHT AND MONDAY WITH
WINDS FROM THE NW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     ANZ630>638-656-658.
     SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ650-
     652-654.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...MPR
LONG TERM...SAM
AVIATION...BMD
MARINE...LSA
Hazardous weather outlook, Feb 21, 10:44 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1044 AM EST FRI FEB 21 2014

MDZ021>025-NCZ012>017-030>032-102-VAZ062>100-221545-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-
HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1044 AM EST FRI FEB 21 2014

...TORNADO WATCH 24 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA TODAY. THE
PRIMARY THREAT WILL BE STRONG DAMAGING WIND GUSTS...HEAVY
RAINFALL...AND POTENTIALLY ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060-061-221545-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
1044 AM EST FRI FEB 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT CROSSES
THE AREA TODAY. THE PRIMARY THREAT WILL BE GUSTY THUNDERSTORM WINDS
AND MODERATE TO HEAVY RAINFALL. THE STRONGEST STORMS ARE EXPECTED
TO OCCUR IN THE AFTERNOON...MAINLY EAST OF INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS WILL CROSS THE AREA THIS MORNING WITH WIND
GUSTS UP TO 40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEROSA

In the hours before

Local storm report, Feb 21, 12:31 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1231 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     BRIGHTON GREEN          37.51N  77.56W
02/21/2014                   CHESTERFIELD       VA   911 CALL CENTER

            TREES DOWN ALONG PINETTA ROAD.

&&

EVENT NUMBER AKQ1400596

JO
Local storm report, Feb 21, 12:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1235 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     TSTM WND DMG     1 S TEMPLETON           37.06N  77.33W
02/21/2014                   PRINCE GEORGE      VA   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG COURTLAND ROAD.

&&

EVENT NUMBER AKQ1400597

JO
Local storm report, Feb 21, 12:38 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1238 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     TSTM WND DMG     3 E TEMPLETON           37.08N  77.28W
02/21/2014                   PRINCE GEORGE      VA   911 CALL CENTER

            NUMEROUS TREES DOWN ALONG LOVING UNION ROAD.

&&

EVENT NUMBER AKQ1400600

JO
Local storm report, Feb 21, 12:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     1 WNW CAPITOL VIEW      37.48N  77.40W
02/21/2014                   HENRICO            VA   911 CALL CENTER

            POWER POLES AND WIRES DOWN ALONG OSBORNE PARKWAY NEAR
            HERMAN ROAD.

&&

EVENT NUMBER AKQ1400601

JO
Local storm report, Feb 21, 12:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1248 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     1 W HIGHLAND PARK       37.57N  77.45W
02/21/2014                   CITY OF RICHMOND   VA   911 CALL CENTER

            POWER LINES AND TREES DOWN ALONG WILLIAMSBURG AND
            GARLAND ROADS.

&&

EVENT NUMBER AKQ1400602

JO
Local storm report, Feb 21, 12:52 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1252 PM EST FRI FEB 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND DMG     CURRITUCK FARMS         37.51N  77.24W
02/21/2014                   HENRICO            VA   911 CALL CENTER

            TREES DOWN ALONG THE 7300 BLOCK OF ELKO ROAD.

&&

EVENT NUMBER AKQ1400603

JO

The radar

The Dover AFB radar (KDOX), 68 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
February 21, 12:55 PM EST
Where
Dorchester County, 0.69 mi N of Dailsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.560, -76.150

Trees were downed on Dark Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2014Every state in 2014This day in weather historyWarnings in Maryland, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502712.